Alert archive / Minnesota / Special Weather Statements in 2014
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 24, 2014, 8:00 PM CDT for Kanabec County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2014, 8:00 PM CDT (01:00 UTC)
- Expired
- Aug 24, 2014, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
County Kanabec County, MN
The radar
The Duluth radar (KDLH), 118 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2425 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 14.7
The text
As transmitted, in the capitals the NWS used until 2016.
398
WWUS83 KMPX 250100
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
800 PM CDT SUN AUG 24 2014
MNZ044-045-250130-
KANABEC-MILLE LACS-
800 PM CDT SUN AUG 24 2014
...HEAVY RAIN OVER KANABEC AND MILLE LACS COUNTIES WILL CONTINUE
THROUGH 830 PM CDT...
AT 757 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES EAST OF ONAMIA. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH HEAVY
RAIN.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WAHKON.
ISLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 11PM CDT.
&&
LAT...LON 4625 9344 4624 9342 4616 9341 4616 9306
4609 9305 4594 9373 4621 9368 4625 9358
4626 9346
TIME...MOT...LOC 0059Z 227DEG 26KT 4611 9348
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 24, 5:55 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 24, 5:55 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 555 PM CDT SUN AUG 24 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 309 PM CDT SUN AUG 24 2014 THE MAIN SHORT TERM CONCERN REMAINS TIMING OF CONVECTION AND SEVERE WEATHER THREAT TONIGHT. WATER VAPOR IMAGERY SHOWING A COUPLE OF WAVES LIFTING NORTHEAST OVER THE EASTERN PORTION OF THE AREA. THE INITIAL WAVE FIRED SOME ISOLATED CONVECTION OVER EAST CENTRAL MN EARLIER AND MOVED OFF INTO WISCONSIN. THE NEXT WAVE MOVING INTO ACROSS EASTERN SOUTH DAKOTA...INITIATING SOME WIDELY SCATTERED CONVECTION AHEAD OF COLD FRONT MOVING INTO WESTERN MN. EXPECT THIS CONVECTION TO LIFT NORTHEAST WITH REDEVELOPMENT LIKELY INTO NORTH CENTRAL CWA 21Z-00Z PERIOD...THEN DROPPING SOUTHEAST OVER EASTERN CWA AFTER 01Z OR SO. SEVERE WEATHER A DEFINITE THREAT WITH STRONG WINDS AND HAIL LIKELY. A IS TORNADO POSSIBLE WITH ANY DISCRETE CELL THAT DEVELOPS ALONG SECONDARY WARM FRONT/BOUNDARY INTO NORTH CENTRAL/NORTHEAST CWA EARLY IN EVENT. SPC MESOSCALE ANALYSIS SHOWING MLCAPE TO 3000 J/KG WITH LITTLE CAPPING INDICATED EAST OF ALEXANDRIA/BENSON. DEEP LAYER SHEAR 35-40 KTS ALSO MOVING INTO THAT REGION AS WELL...AHEAD OF UPPER TROUGH. SHOULD SEE ACTIVITY EVENTUALLY DEVELOP INTO A LINE AND COULD BECOME A FORWARD PROPAGATING MCS INTO WESTERN WIS THIS EVENING...WITH WIND AND HEAVY RAIN THE MAIN THREAT INTO THE EVENING. THE FRONT SAGS SOUTHEAST THROUGH 12Z...WITH GENERALLY DRY CONDITIONS INTO MONDAY. LEFT A SLIGHT CHANCE OF THUNDER REDEVELOPING INTO SC MN LATE AFTERNOON...AS DRIER DEWPOINT AIR SLOWLY MOVES THROUGH THE SOUTHEAST CWA DURING THE DAY. SHOULD SEE TEMPS TOP OUT IN THE LOW- MID 80S IN THE FAR SOUTHEAST WITH COOLER AIR WORKING ACROSS THE NORTHWEST CWA. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 309 PM CDT SUN AUG 24 2014 THE MAIN TWEAKS IN THE LONG TERM PORTION OF THE FORECAST WERE TO CONTINUE TO SHIFT PRECIPITATION CHANCES SOUTHWARD IN LINE WITH THE TRENDS OF THE MODELS. A RATHER BROAD SURFACE RIDGE IS NOW PROGGED TO BECOME ESTABLISHED ACROSS THE UPPER MIDWEST FROM LATE MONDAY THROUGH THE MIDDLE OF NEXT WEEK. THIS WILL MEAN THE LOCATION OF THE BOUNDARY THAT HAS BEEN IN QUESTION OVER THE LAST SEVERAL DAYS WILL LIKELY BE DISPLACED WELL SOUTH OF THE REGION /NORTHERN MISSOURI/. CONFIDENCE THAT MOST OF THE FORECAST AREA WILL STAY DRY DURING THE FIRST PART OF THE UPCOMING WEEK IS THEREFORE INCREASING. HAVE RESTRICTED POPS TO THE INTERSTATE 90 CORRIDOR IN SOUTHERN MN FROM MONDAY NIGHT THROUGH WEDNESDAY. THIS COULD SHIFT EVEN FARTHER SOUTH WITH FUTURE RUNS...BUT IT/S A GOOD START. TEMPERATURES WILL RANGE AROUND 5 DEGREES BELOW NORMAL THROUGH MUCH OF THE WEEK UNDER THE INFLUENCE OF COOL HIGH PRESSURE...WITH HIGHS IN THE UPPER 60S AND LOWER 70S. CONFIDENCE WITH RESPECT TO PRECIPITATION CHANCES DECLINES NOTABLY ON THURSDAY...WITH THE 24.12Z ECMWF STILL ILLUSTRATING A FARTHER NORTH TRACK TO THE TROUGH LIFTING OUT OF THE CENTRAL/SOUTHERN PLAINS. IT THEREFORE SPREADS PRECIPITATION ACROSS THE ENTIRE FORECAST AREA ON THURSDAY...WHILE THE OTHER MODEL SOLUTIONS /INCLUDING THE GFS AND GEM/ KEEP SHOWER AND THUNDERSTORM CHANCES CONFINED TO ALONG AND SOUTH OF THE MN-IA BORDER. HAVE KEPT 20-40 POPS IN FOR THURSDAY INTO THURSDAY NIGHT...WITH THE HIGHEST CHANCES IN THAT RANGE RESTRICTED TO SOUTH CENTRAL MN. FRIDAY AND SATURDAY APPEAR DRY OVERALL...BUT BOTH GFS AND ECMWF SOLUTIONS ILLUSTRATE A FAIRLY STRONG TROUGH TO SINK SOUTH FROM SASKATCHEWAN/MANITOBA LATE IN THE WEEKEND TO INTO THE 1ST OF SEPTEMBER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 540 PM CDT SUN AUG 24 2014 SCATTERED CONVECTION REMAINS ALONG AND AHEAD OF THE MAIN COLD FRONT MOVING THROUGH CENTRAL/EASTERN MN. WILL CONTINUE THREAT OF THUNDER AT KSTC FOR AN HOUR OR TWO...AND AT KMSP THROUGH 03Z. THEN SHOULD BE VFR THROUGH THE PERIOD WITH SOME CUMULUS FORMING INTO MONDAY AFTERNOON WITH AN INCREASING WEST WIND. SOME GUSTS 20-23KT POSSIBLE OVER THE WEST. OVER WEST CENTRAL WISCONSIN...THUNDER WILL REMAIN OVER WEST CENTRAL WISCONSIN THROUGH 06Z OR SO. MAY DEVELOP STRATUS/FOG WITH FROPA. WILL MENTION THAT AT KEAU FOR NOW. THIS SHOULD CLEAR OUT BY 15Z WITH SOME CUMULUS AND SOME MID CLOUDS REMAINING...BUT SHOULD BE VFR. KMSP...SCT TSRA REMAINS AROUND THE METRO. THIS SHOULD CONTINUE THROUGH ABOUT 03Z. WILL CONTINUE TEMP TREND THROUGH 03Z. WILL SEE VFR CONDITIONS DEVELOPING AFTER THAT WITH SW-W WINDS INCREASING INTO MONDAY. /OUTLOOK FOR KMSP/ MON NIGHT...VFR. WINDS W 6-12 KTS. TUE-THU...MAINLY VFR. WINDS N TO NE 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...DWE LONG TERM...LS AVIATION...DWE
Hazardous weather outlook, Aug 24, 12:44 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1244 PM CDT SUN AUG 24 2014 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251745- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1244 PM CDT SUN AUG 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED FROM MID AFTERNOON INTO THIS EVENING. A FEW SEVERE STORMS ARE POSSIBLE...MAINLY BETWEEN 3 PM AND 10 PM NORTH OF A LINE FROM WILMAR TO NEW RICHMOND. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...ALTHOUGH THE STRONGEST STORMS COULD BE CAPABLE OF PRODUCING A TORNADO. HEAT INDICES WILL TOP OUT BETWEEN 90 AND 100 THIS AFTERNOON INTO EARLY EVENING ACROSS PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE WEEK... MAINLY ALONG AND SOUTH OF THE MINNESOTA RIVER VALLEY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 24, 6:55 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 PM CDT SUN AUG 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 2 W GRANITE LEDGE 45.81N 93.91W
08/24/2014 BENTON MN TRAINED SPOTTER
A TORNADO WAS REPORTED BY A TRAINED SPOTTER
AT THE INTERSECTION OF COUNTY ROADS 22 AND
70. A DAMAGE PATH STRETCHED SEVERAL MILES TO
THE NORTHEAST.
&&
ADLSpecial weather statement, Aug 24, 6:57 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 PM CDT SUN AUG 24 2014
MNZ043-044-250045-
MILLE LACS-MORRISON-
657 PM CDT SUN AUG 24 2014
...LINE OF STRONG THUNDERSTORMS MOVING OVER MILLE LACS AND MORRISON
COUNTIES THROUGH 745 PM CDT...
AT 653 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF MILLE
LACS KATHIO STATE PARK TO 14 MILES NORTH OF FOLEY. THESE STORMS WERE
MOVING NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HILLMAN.
MILLE LACS KATHIO STATE PARK.
VINELAND.
LAKE MILLE LACS.
ONAMIA.
BAYVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF
A WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4625 9344 4624 9342 4596 9368 4582 9391
4582 9398 4616 9389 4617 9382 4624 9382
4625 9380 4626 9356
TIME...MOT...LOC 2356Z 218DEG 28KT 4610 9375 4588 9390
JPCSpecial weather statement, Aug 24, 7:12 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
712 PM CDT SUN AUG 24 2014
MNZ060-061-250100-
ANOKA-HENNEPIN-
712 PM CDT SUN AUG 24 2014
...STRONG THUNDERSTORMS MOVING OVER ANOKA AND HENNEPIN COUNTIES
THROUGH 800 PM CDT...
AT 709 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES WEST OF MAPLE GROVE. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CORCORAN.
OSSEO.
CHAMPLIN.
ANOKA.
RAMSEY.
ANDOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4537 9344 4533 9319 4526 9309 4504 9352
4507 9362
TIME...MOT...LOC 0012Z 220DEG 22KT 4512 9350Local storm report, Aug 24, 7:27 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 PM CDT SUN AUG 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 4 W GRANITE LEDGE 45.80N 93.95W
08/24/2014 BENTON MN PUBLIC
TORNADO DAMAGE WAS REPORTED BY A TRAINED
SPOTTER A QUARTER MILE EAST OF COUNTY RD 22
AND 155TH AVE. NUMEROUS TREES WERE DOWN,
WINDOWS WERE BLOWN OUT OF BUILDINGS AND
CARS, AND A ROOF WAS BLOWN OFF OF A BARN.
&&
ADLLocal storm report, Aug 24, 7:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
743 PM CDT SUN AUG 24 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 7 S HILLMAN 45.91N 93.89W
08/24/2014 M2.00 INCH MORRISON MN TRAINED SPOTTER
A TRAINED SPOTTER REPORTED 2.2 INCH DIAMETER
HAIL 7.5 MILES SOUTH OF HILLMAN.
&&
ADLSpecial weather statement, Aug 24, 8:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
800 PM CDT SUN AUG 24 2014
MNZ044-045-250130-
KANABEC-MILLE LACS-
800 PM CDT SUN AUG 24 2014
...HEAVY RAIN OVER KANABEC AND MILLE LACS COUNTIES WILL CONTINUE
THROUGH 830 PM CDT...
AT 757 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES EAST OF ONAMIA. THIS STORM WAS MOVING NORTHEAST
AT 30 MPH.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM ALONG WITH HEAVY
RAIN.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WAHKON.
ISLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 11PM CDT.
&&
LAT...LON 4625 9344 4624 9342 4616 9341 4616 9306
4609 9305 4594 9373 4621 9368 4625 9358
4626 9346
TIME...MOT...LOC 0059Z 227DEG 26KT 4611 9348
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:12 PM CDT | Special Weather Statement | MPX | Anoka | 48 min |
| Aug 24, 7:21 PM CDT | Tornado Warning | MPX | Mille Lacs | 24 min |
| Aug 24, 7:29 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Mille Lacs, Sherburne | 46 min |
| Aug 24, 8:30 PM CDT | Special Weather Statement | MPX | Anoka | 45 min |
| Aug 24, 9:12 PM CDT | Special Weather Statement | MPX | Chisago | 48 min |
| Aug 24, 9:30 PM CDT | Special Weather Statement | MPX | Anoka | 30 min |
| Aug 24, 9:47 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Washington | 43 min |
| Aug 24, 9:37 PM CDT | Special Weather Statement | MPX | Pierce | 23 min |
| Aug 24, 10:03 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pierce, Saint Croix | 42 min |
| Aug 24, 10:09 PM CDT | Special Weather Statement | MPX | Barron | 51 min |
| Aug 24, 10:48 PM CDT | Special Weather Statement | MPX | Barron, Dunn | 87 min |
| Aug 24, 11:27 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Pepin, Rusk | 93 min |
| Aug 25, 1:17 AM CDT | Special Weather Statement | MPX | Eau Claire | 43 min |
Nearby
Special Weather Statements in Minnesota, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.